Connecticut, 2017

Hail in Connecticut, June 21, 2017

June 21, 2017 · NWS ALY · 2 events in 1 county or zone

A surface trough passed through the area, allowing for isolated to scattered thunderstorms to develop during the afternoon. All of the thunderstorms were sub-severe, except for one in Litchfield county, CT, where it produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A surface trough passed through the area, allowing for isolated to scattered thunderstorms to develop during the afternoon. All of the thunderstorms were sub-severe, except for one in Litchfield county, CT, where it produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 21, 2:39 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 21, 2:39 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Albany NY
339 PM EDT Wed Jun 21 2017

.SYNOPSIS...
Seasonable temperatures and comfortable humidity levels are
expected through Thursday. Then, warmer and more humid
conditions return for Friday, along with the likelihood for
showers and thunderstorms, some of which may contain heavy
downpours.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT, Frontal boundary was approaching the southern
portions of Greene, Columbia and Berkshire Counties. SBCAPES
were generally between 200-500 J/KG along and south of the
boundary with modest bulk shear of 30-40kts. Per mesonet
observations and experimental GOES 16 (aka GOES-R), seems we
can cut back PoPs/Wx a bit for the center of the region with
20-30% PoPs south and slight chance to our north which is closer
to the colder pool aloft and per the regional radar imagery
upstream.

As the combination of the frontal passage and the loss of
daytime heating, convection should subside through the early
evening hours. Then a partly cloudy to mainly clear sky expected
tonight as surface high slides across the region. Overnight lows
will be comfortable for this time of the year with mainly 50s.

A fairly nice day setting up for Thursday as the aforementioned
surface high slides east of the region through the afternoon
hours. Questions are how much of the upstream convection
develops and its associated cloud debris and eventual convective
potential later in the afternoon for our western areas as warm
front approaches. The NAM is the fastest with the potential
while the GFS is slower and considerably drier in the mid
levels. For now, we will hold back PoPs/Wx through the balance
of the afternoon for most areas and cut back to slight chance
PoPs for our western areas within our county warning area. Highs
Thursday generally range from 70-80F.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Thursday night, as warmer and more humid air impinge on the
region Thursday night, it appears that elevated instability will
increase. In combination with low level forcing from a low
level jet approaching the western Adirondacks, it appears that
there is the possibility of some clusters of showers and
embedded thunderstorms to develop, especially toward and after
midnight, across the southwest Adirondacks and western Mohawk
Valley, with chances decreasing farther south and east, which
will be further removed from associated forcing. There could be
some training of heavier downpours, so trends will need to be
watched for heavy rainfall across mainly the southwest
Adirondacks late Thursday night. It will be warm and humid, with
lows mainly in the 60s.

For Friday, it appears that there should be quite a bit of high
and mid level clouds across the region, largely from mid/upper
level moisture sheared out ahead of Cindy. This may act to limit
potential for widespread strong/severe thunderstorms, although
at least some isolated wet microbursts could occur, especially
closer to stronger mid/upper level wind fields across the
Adirondacks and western Mohawk Valley. However, if more breaks
in the clouds develop, severe potential could be greater.
Currently, the Storm Prediction Center has mainly northern areas
within a slight risk for severe thunderstorms, with a marginal
area slightly farther south and east, mainly for damaging wind
gusts. With abundant moisture in place and PWAT's surging close
to 2 inches, and K indices approaching 40, heavy downpours and
at least localized urban/small stream minor flooding issues
will be possible, especially if any clusters of storms begin to
train. Again, is appears that the focus for more widespread
convection may be closer to slightly better upper level forcing
across the southern Adirondacks extending into the western
Mohawk Valley, with activity more scattered elsewhere through
the day. It will be warm and very humid, with highs mainly in
the lower/mid 80s.

Friday night-Saturday, although the loss of diurnal heating
should allow overall coverage of convection to decrease through
the night, our region will become proximate to the right
entrance region of a strong upper level jet max translating
north/northeast across the eastern Great Lakes and southern
Ontario. So, showers and some thunderstorms may linger at times
through the night, despite the overall decrease in surface-based
instability. The cold front should continue settling south and
east through the region later Friday night through Saturday
morning, with some showers/thunderstorms lingering across
southeast areas into the late morning or early afternoon. It
will remain warm/humid Friday night with lows mainly in the 60s,
then Saturday highs should reach the upper 70s to lower 80s,
with a gradual decrease in humidity levels from NW to SE in the
afternoon.

Saturday night, looks to feature partly cloudy skies with
slightly less humid conditions. Can not rule out an isolated
shower Saturday evening across portions of the Mohawk
Valley/southwest Adirondacks with the passage of an upper level
disturbance. Lows will be mainly in the 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
This will be a changeable period with high pressure trying to
wrest control of our region by the end of the period. But
uncertainty exists with the remnants of tropical storm Cindy
possibly interacting with a frontal boundary near the Carolina's
coast. Day- to-day high and low temperatures will be fairly
consistently at or slightly below normal through the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Generally VFR conditions through 18Z Thursday.

Diurnal CU/SC with SCT-BKN CIGS with the cooler air aloft will
persist through the afternoon hours. Frontal boundary
approaching KPOU may touch off some convection as we will leave
in a vicinity of convection in the TAF at this time. Otherwise,
clearing skies tonight and near ideal flight conditions through
Thursday as surface high transverses the region.

Winds will generally be west to northwest 10 to 15 kts with a
few higher gusts this afternoon, subside tonight, then pick up
again on Thursday from the west to west-southwest around 10kts
Thursday.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: High Operational Impact. Breezy Likely SHRA...TSRA.
Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: Low Operational Impact. Isolated SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Seasonable temperatures and comfortable humidity levels are expected
through Thursday. Then warmer and more humid conditions return
for Friday, along with the likelihood for showers and thunderstorms.

Minimum relative humidity values tonight are expected increase
to between 85 and 100 percent tonight. Minimum RH values on
Thursday will be around 40 to 50 percent.

Winds tonight into Thursday will remain west to southwest with
speeds of 5 to 10 mph.

&&

.HYDROLOGY...
After any isolated showers/thunderstorms early this evening
across southern areas, dry conditions then expected for tonight
into Thursday.

More widespread showers and thunderstorms will move in Thursday
night, as especially during the day Friday. It will become more
humid, so there is the potential for locally heavy rainfall Friday
into Friday evening. Some urban/poor drainage flooding will be
possible with thunderstorms. Basin average rainfall forecast to
be around a quarter inch across the southeast part of the HSA to
around three quarters of an inch for areas north and west of
Albany.

Mainly dry weather then expected through the first half of the
weekend, with chances for showers gradually increasing from
Sunday into Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
KGFL airport observation has been missing again as technicians
continue to troubleshoot. We will continue to monitor and update
this statement as needed.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/BGM/JPV
NEAR TERM...BGM
SHORT TERM...KL/JPV
LONG TERM...ELH
AVIATION...BGM
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
EQUIPMENT...WFO ALY
Hazardous weather outlook, Jun 21, 2:58 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
358 PM EDT Wed Jun 21 2017

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
221100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
358 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Lake George Saratoga
Region, the Capital District and northern Taconics of eastern New
York, the Berkshires of western Massachusetts, and all of southern
Vermont.

.DAY ONE...This Afternoon and Tonight.

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk of severe thunderstorms Friday into Friday
night, mainly during the afternoon and evening hours. At this time,
it appears the primary threats will be damaging wind gusts and large
hail.

In addition, thunderstorms will be capable of producing locally very
heavy rainfall Friday. This could lead to isolated flooding of urban
and or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

CTZ001-013-NYZ063>066-221100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
358 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for northwestern Connecticut and
Ulster and Dutchess counties of east central New York.

.DAY ONE...This Afternoon and Tonight.

There is a Marginal Risk for severe thunderstorms into early
this evening. The primary threat is damaging wind gusts. Coverage of
thunderstorms is expected to be isolated to widely scattered.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of severe thunderstorms Friday into Friday
night, mainly during the afternoon and evening. At this time, it
appears the primary threats will be damaging wind gusts and large
hail.

In addition, thunderstorms will be capable of producing locally very
heavy rainfall Friday. This could lead to isolated flooding of urban
and or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

In the hours before

Special weather statement, Jun 21, 2:25 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017

CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Falls Village around 335 PM EDT.
  Norfolk around 350 PM EDT.
  Winsted around 415 PM EDT.
  Torrington around 425 PM EDT.
  New Hartford and New Hartford Center around 430 PM EDT.

Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
      4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336

BGM

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Litchfield

When
June 21, 3:02 PM EST
Where
Litchfield County, 0.69 mi N of Winsted
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -73.070

A trained spotter reported quarter-size hail in the town of Winsted.

Hail, Litchfield

When
June 21, 3:15 PM EST
Where
Litchfield County, 2.66 mi WNW of Barkhamsted
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -72.970

Penny size hail was reported by a spotter during a thunderstorm 1 mile north-northwest of Barkhampsted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704848, 706735.